Winter Storm, Central Somerset
- When
- February 5, 5:00 PM EST to February 6, 6:00 AM EST
- Where
- Central Somerset forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.514, -69.959 (the zone’s center; the record gives no point)
An area of low pressure intensified rapidly as it moved from the Carolina Coast on the morning of the 5th to near Nova Scotia by the morning of the 6th. Strong southeasterly flow ahead of the system caused snow to rapidly change to sleet, freezing rain, and rain along the coast and interior.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GYX wrote it up.
An area of low pressure intensified rapidly as it moved from the Carolina Coast on the morning of the 5th to near Nova Scotia by the morning of the 6th. Strong southeasterly flow ahead of the system caused snow to rapidly change to sleet, freezing rain, and rain along the coast and interior. Farther inland, 6 to 12 inches of snow fell in the mountains and central foothills.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Feb 5, 3:21 PM EST, 1 hour 39 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
321 PM EST SAT FEB 5 2011
.SYNOPSIS...
LOW PRESSURE WILL TRACK ACROSS CENTRAL NEW ENGLAND THEN THROUGH
THE GULF OF MAINE TONIGHT. THIS STORM SYSTEM WILL BRING A MIX OF
SNOW AND ICE TO THE REGION WITH SOME RAIN POSSIBLE AS WELL. THIS
LOW WILL THEN MOVE INTO THE MARITIMES AS A WEAK AREA OF HIGH
PRESSURE APPROACHES FROM THE WEST ON SUNDAY. AN EAST-WEST ARCTIC BOUNDARY
WILL BE DRAPED ACROSS THE AREA SUNDAY NIGHT AND MONDAY AND BE THE
FOCUS FOR CLOUDS AND THE CHANCE OF LIGHT SNOW OR SNOW SHOWERS. LOW
PRESSURE WILL TRAVEL EAST ALONG THIS BOUNDARY TUESDAY WHILE A
SECOND LOW DEVELOPS OFFSHORE. ANOTHER COLD FRONT WILL DROP SOUTH
ACROSS THE AREA ON WEDNESDAY USHERING EVEN COLDER AIR INTO THE
REGION. A RIDGE OF HIGH PRESSURE WILL CROSS THE AREA ON THURSDAY.
LOW PRESSURE WILL TRACK OFFSHORE TO OUR SOUTH AND EAST LATE
THURSDAY INTO FRIDAY.
&&
.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
THE TRACK OF THE LOW BRINGS WARM AIR N INTO MUCH OF THE FCST AREA
...EXCEPT FOR THE N/MT ZONES OF NRN NH AND WRN ME. THE WARM AIR
INTRUDES ALOFT CAUSING SN TO CHANGE TO PL OR ZR DEPENDING ON THE
DEPTH OF THE CD AIR UNDER THE WRM INTRUSION ALOFT. GENERALLY USED
THICKNESS AND VERTICAL TEMP SOUNDING FCSTS TO PRODUCE PRCP TYPE
FCSTS. ALONG THE COAST TEMPS ALREADY ABOVE FREEZING WITH DEW
POINTS ALSO RISING ALONG THE MID COAST WITH AN ONSHORE WIND. THIS
WILL LIKELY PROVIDE A CHC FOR RN ALONG THE COAST ALONG WITH THE
THREAT OF SOME SN OR ICE AS WELL.
WILL CONT ALL HEADLINES...BUT BACK OFF ON SN ACCUMULATION S OF THE
FOOTHILLS DUE TO MORE ICE THAN SN OVERNIGHT. WILL DOWNPLAY THE
IMPACT ALONG THE COAST...ESPECIALLY THE MID COAST WHERE MORE RN
THAN SN AND ICE EXPECTED. FOR PSM ZONE IN SE NH...MOSTLY RN SO NO
HEADLINE CONTINUES THERE.
THIS SYSTEM IS A FAST MOVER AND WILL EXIT THE REGION BY 12Z SUNDAY
WITH MOST AREAS IN SRN NH AND SW ME ALREADY SEEING SOME PARTIAL
CLEARING. LAST AREAS TO SEE PRCP END WILL BE ACROSS THE N/MT AREAS
AND EXTREME ERN ZONES. PRCP WILL LIKELY TRANSITION BACK TO -SN OR
-SHSN AS IT ENDS WITH COLDER AIR MOVING IN ON GUSTY NW WINDS
BEHIND THE STORM SYSTEM.
GENERALLY USED GFS40, HPC QPF AND BLEND OF MAV/MET MOS.
&&
.SHORT TERM /6 AM SUNDAY MORNING THROUGH 6 PM SUNDAY/...
THE LOW MOVES INTO THE MARITIMES AT IT CONTINUES TO RAPIDLY
DEEPENING. THIS WILL LEAVE GUSTY NW WINDS IN ITS WAKE...BUT THEY
WILL DROP OFF IN THE AFTERNOON AS THE STORM GETS FURTHER AWAY AND
WEAK HIGH PRES MOVES IN FROM THE W. SKIES SHOULD SEE LIMITED
CLOUDS OVER DOWNSLOPE AREAS WHILE LOTS OF CLOUDS AND SCT -SHSN
PERSIST IN THE N/MT AREAS AND POSSIBLY SOME CLOUDS AND ISOLD
-SHSN SPILLING INTO THE FOOTHILLS.
GENERALLY USED GFS40, HPC/GFS QPF BLEND AND BLEND OF MAV/MET MOS.
&&
.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
LITTLE CHANGE TO THE CURRENT STORMY PATTERN AS BROAD TROUGH
REMAINS IN PLACE OVER THE EAST. SEASONABLE TEMPERATURES EARLY IN
THE PERIOD ARE REPLACED BY NOTICEABLY COLDER AIR FOLLOWING A STORM
SYSTEM EARLY NEXT WEEK. IN THE DAILIES...BEHIND THE DEPARTING
STORM SYSTEM SUNDAY NIGHT AND MONDAY AN EAST-WEST ARCTIC BOUNDARY
WILL BE DRAPED ACROSS THE AREA AND BE THE FOCUS FOR CLOUDS AND
THE CHANCE OF LIGHT SNOW OR SNOW SHOWERS. LOW PRESSURE WILL TRAVEL
EAST ALONG THIS BOUNDARY TUESDAY WHILE A SECOND LOW DEVELOPS OFFSHORE.
AN ARCTIC COLD FRONT WILL DROP SOUTH ACROSS THE AREA ON WEDNESDAY
USHERING EVEN COLDER AIR INTO THE REGION. A RIDGE OF HIGH PRESSURE
WILL CROSS THE AREA ON THURSDAY. LOW PRESSURE WILL TRACK OFFSHORE
TO OUR SOUTH AND EAST LATE THURSDAY INTO FRIDAY.
&&
.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
SHORT TERM /THROUGH SUNDAY/...CONDITIONS QUICKLY LOWERING AND
WILL CONT TO LOWER TO IFR/LIFR IN DEVELOPING MIXED PRCP THRU THIS
EVENING...THEN RAPIDLY IMPROVE AS GUSTY NW WINDS SET UP LATE TNGT
BEHIND THE DEPARTING STORM SYSTEM.
LONG TERM...
TUE...MVFR LIKELY...ALONG WITH AREAS OF IFR...IN SNOW AND SLEET.
TUE PM...SFC WIND GUSTS TO 25 KT POSSIBLE.
&&
.MARINE...
SHORT TERM /TONIGHT THROUGH SUNDAY/...WILL CONT THE GLW WITH SCA
OVER THE BAYS LATE TNGT THRU SUNDAY. WILL INCREASE WIND GUSTS OVER
THE OPEN WATERS...BUT NOT QUITE TO STORM FORCE. WILL GO ABOVE WIND
GUIDANCE IN DOING SO. ALSO WENT ABOVE WNAWAVE GUIDANCE FOR SEAS AS
WELL.
LONG TERM...
TUE PM - WED...GALES POSSIBLE.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...WINTER STORM WARNING FROM 7 PM THIS EVENING TO 7 AM EST SUNDAY
FOR MEZ007>009-012>014-019>022.
WINTER WEATHER ADVISORY FROM 7 PM THIS EVENING TO 7 AM EST
SUNDAY FOR MEZ018-023>028.
NH...WINTER STORM WARNING FROM 7 PM THIS EVENING TO 7 AM EST SUNDAY
FOR NHZ001>006.
WINTER WEATHER ADVISORY UNTIL 7 AM EST SUNDAY FOR NHZ007>010-
013.
MARINE...SMALL CRAFT ADVISORY FROM 4 AM TO 6 PM EST SUNDAY FOR ANZ151-
153.
GALE WARNING FROM 4 AM TO 6 PM EST SUNDAY FOR ANZ150-152-154.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 334 PM EST SAT FEB 5 2011 MEZ007>009-012>014-019>022-NHZ001>006-062045- NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD- SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR CUMBERLAND-ANDROSCOGGIN- KENNEBEC-INTERIOR WALDO-NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON- NORTHERN CARROLL-SOUTHERN GRAFTON-SOUTHERN CARROLL- 334 PM EST SAT FEB 5 2011 ...WINTER STORM WARNING IN EFFECT FROM 7 PM THIS EVENING TO 7 AM EST SUNDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE AND NORTHERN NEW HAMPSHIRE. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. NHZ007>010-013-062045- SULLIVAN-MERRIMACK-BELKNAP-STRAFFORD-INTERIOR ROCKINGHAM- 334 PM EST SAT FEB 5 2011 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 AM EST SUNDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. MEZ018-023>028-062045- INTERIOR YORK-COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX- COASTAL WALDO- 334 PM EST SAT FEB 5 2011 ...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 7 AM EST SUNDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. NHZ014-062045- COASTAL ROCKINGHAM- 334 PM EST SAT FEB 5 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NEW HAMPSHIRE. .DAY ONE...THIS AFTERNOON AND TONIGHT. A LIGHT WINTRY MIX OF PRECIPITATION IS EXPECTED TONIGHT. LITTLE OR NO ICE ACCUMULATION IS LIKELY. HOWEVER...SLEET AND WET SNOW COULD ACCUMULATE UP TO AN INCH BY MORNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. ANZ151-153-062045- PENOBSCOT BAY-CASCO BAY- 334 PM EST SAT FEB 5 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY AND PENOBSCOT BAY. .DAY ONE...THIS AFTERNOON AND TONIGHT. SMALL CRAFT CONDITIONS EXPECTED...WITH GUSTS APPROACHING GALE POSSIBLE LATE TONIGHT AND EARLY SUNDAY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. ANZ150-152-154-062045- STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM- PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM- CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM- 334 PM EST SAT FEB 5 2011 ...GALE WARNING IN EFFECT FROM 4 AM TO 6 PM EST SUNDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. GALE WARNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. GALE WARNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
The national radar mosaic for the moment the first event began.
5 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2011Every state in 2011This day in weather historyWarnings in Maine, February 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 272877, 272879, 272880, 272881, 272882.